Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

Request Permissions   Purchase Content 
 
 

 

Value functions and Dubrovin valuation rings on simple algebras


Authors: Mauricio A. Ferreira and Adrian R. Wadsworth
Journal: Trans. Amer. Math. Soc. 368 (2016), 1681-1734
MSC (2010): Primary 16W60; Secondary 16K20, 16W70, 16L30
DOI: https://doi.org/10.1090/tran/6363
Published electronically: June 17, 2015
MathSciNet review: 3449223
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we prove relationships between two generalizations of commutative valuation theory for noncommutative central simple algebras: (1) Dubrovin valuation rings; and (2) the value functions called gauges introduced by Tignol and Wadsworth. We show that if $ v$ is a valuation on a field $ F$ with associated valuation ring $ V$ and $ v$ is defectless in a central simple $ F$-algebra $ A$, and $ C$ is a subring of $ A$, then the following are equivalent: (a) $ C$  is the gauge ring of some minimal $ v$-gauge on $ A$, i.e., a gauge with the minimal number of simple components of $ C/J(C)$; (b) $ C$ is integral over $ V$ with $ C = B_1 \cap \ldots \cap B_\xi $ where each $ B_i$ is a Dubrovin valuation ring of $ A$ with center $ V$, and the $ B_i$ satisfy Gräter's Intersection Property. Along the way we prove the existence of minimal gauges whenever possible and we show how gauges on simple algebras are built from gauges on central simple algebras.


References [Enhancements On Off] (What's this?)

  • [B] Nicolas Bourbaki, Commutative algebra. Chapters 1-7, Elements of Mathematics (Berlin), Springer-Verlag, Berlin, 1989. Translated from the French; Reprint of the 1972 edition. MR 979760 (90a:13001)
  • [D] Peter Draxl, Ostrowski's theorem for Henselian valued skew fields, J. Reine Angew. Math. 354 (1984), 213-218. MR 767581 (86g:12008), https://doi.org/10.1515/crll.1984.354.213
  • [Du$_1$] N. I. Dubrovin, Noncommutative valuation rings, Trudy Moskov. Mat. Obshch. 45 (1982), 265-280; English transl.: Trans. Moscow Math. Soc. 45 (1984), 273-287 (Russian). MR 704633 (85d:16002)
  • [Du$_2$] N. I. Dubrovin, Noncommutative valuation rings in simple finite-dimensional algebras over a field, Mat. Sb. (N.S.) 123(165) (1984), no. 4, 496-509; English transl.: Math. USSR Sb. 51 (1985), 493-505 (Russian). MR 740675 (85j:16020)
  • [Ef] Ido Efrat, Valuations, orderings, and Milnor $ K$-theory, Mathematical Surveys and Monographs, vol. 124, American Mathematical Society, Providence, RI, 2006. MR 2215492 (2007g:12006)
  • [E] Otto Endler, Valuation theory, Springer-Verlag, New York-Heidelberg, 1972. To the memory of Wolfgang Krull (26 August 1899-12 April 1971); Universitext. MR 0357379 (50 #9847)
  • [EP] Antonio J. Engler and Alexander Prestel, Valued fields, Springer Monographs in Mathematics, Springer-Verlag, Berlin, 2005. MR 2183496 (2007a:12005)
  • [G$_1$] Joachim Gräter, The ``Defektsatz'' for central simple algebras, Trans. Amer. Math. Soc. 330 (1992), no. 2, 823-843. MR 1034663 (92f:16018), https://doi.org/10.2307/2153937
  • [G$_2$] Joachim Gräter, Prime PI-rings in which finitely generated right ideals are principal, Forum Math. 4 (1992), no. 5, 447-463. MR 1176882 (93i:16026), https://doi.org/10.1515/form.1992.4.447
  • [HW] Y.-S. Hwang and A. R. Wadsworth, Correspondences between valued division algebras and graded division algebras, J. Algebra 220 (1999), no. 1, 73-114. MR 1713449 (2000g:16028), https://doi.org/10.1006/jabr.1999.7903
  • [JW] Bill Jacob and Adrian Wadsworth, Division algebras over Henselian fields, J. Algebra 128 (1990), no. 1, 126-179. MR 1031915 (91d:12006), https://doi.org/10.1016/0021-8693(90)90047-R
  • [MMU] Hidetoshi Marubayashi, Haruo Miyamoto, and Akira Ueda, Non-commutative valuation rings and semi-hereditary orders, $ K$-Monographs in Mathematics, vol. 3, Kluwer Academic Publishers, Dordrecht, 1997. MR 1461811 (98k:16062)
  • [M$_1$] Pat Morandi, The Henselization of a valued division algebra, J. Algebra 122 (1989), no. 1, 232-243. MR 994945 (90h:12007), https://doi.org/10.1016/0021-8693(89)90247-0
  • [M$_2$] Patrick J. Morandi, Value functions on central simple algebras, Trans. Amer. Math. Soc. 315 (1989), no. 2, 605-622. MR 986697 (90e:16007), https://doi.org/10.2307/2001297
  • [M$_3$] Patrick J. Morandi, An approximation theorem for Dubrovin valuation rings, Math. Z. 207 (1991), no. 1, 71-81. MR 1106813 (92g:16021), https://doi.org/10.1007/BF02571375
  • [M$_4$] Patrick J. Morandi, On defective division algebras, $ K$-theory and algebraic geometry: connections with quadratic forms and division algebras (Santa Barbara, CA, 1992) eds. B. Jacob and A. Rosenberg, Proc. Sympos. Pure Math., vol. 58, Part 2, Amer. Math. Soc., Providence, RI, 1995, pp. 359-367. MR 1327309 (96c:16025)
  • [RTW] J.-F. Renard, J.-P. Tignol, and A. R. Wadsworth, Graded Hermitian forms and Springer's theorem, Indag. Math. (N.S.) 18 (2007), no. 1, 97-134. MR 2330736 (2008d:11033), https://doi.org/10.1016/S0019-3577(07)80010-3
  • [R] P. Ribenboim, Le théorème d'approximation pour les valuations de Krull, Math. Z. 68 (1957), 1-18 (French). MR 0091944 (19,1035g)
  • [T] J.-P. Tignol, Generalized crossed products, in Seminaires Mathématiques (nouvelle série), No. 106, Université Catholique de Louvain-La-Neuve, Belgium, 1987, unpublished; available at http://perso.uclouvain.be/jean-pierre.tignol/Rapport106.pdf.
  • [TW$_1$] J.-P. Tignol and A. R. Wadsworth, Value functions and associated graded rings for semisimple algebras, Trans. Amer. Math. Soc. 362 (2010), no. 2, 687-726. MR 2551503 (2011h:16061), https://doi.org/10.1090/S0002-9947-09-04681-9
  • [TW$_2$] J.-P. Tignol and A. R. Wadsworth, Valuations on algebras with involution, Math. Ann. 351 (2011), no. 1, 109-148. MR 2824849 (2012i:16081), https://doi.org/10.1007/s00208-010-0580-9
  • [TW$_3$] Tignol, J.-P; Wadsworth, A. R., Value functions on simple algebras, and associated graded algebras, Springer International, Cham, Switzerland, 2015.
  • [W$_1$] Adrian R. Wadsworth, Dubrovin valuation rings and Henselization, Math. Ann. 283 (1989), no. 2, 301-328. MR 980600 (90f:16009), https://doi.org/10.1007/BF01446437
  • [W$_2$] A. R. Wadsworth, Valuation theory on finite dimensional division algebras, Valuation theory and its applications, Vol. I (Saskatoon, SK, 1999), eds. F.-V. Kuhlmann et al., Fields Inst. Commun., vol. 32, Amer. Math. Soc., Providence, RI, 2002, pp. 385-449. MR 1928379 (2003g:16023)
  • [Z] Yicai Zhao, On the intersection property of Dubrovin valuation rings, Proc. Amer. Math. Soc. 125 (1997), no. 10, 2825-2830. MR 1402891 (97m:16029), https://doi.org/10.1090/S0002-9939-97-03987-7

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 16W60, 16K20, 16W70, 16L30

Retrieve articles in all journals with MSC (2010): 16W60, 16K20, 16W70, 16L30


Additional Information

Mauricio A. Ferreira
Affiliation: Departamento de Ciências Exatas, Universidade Estadual de Feira de Santana, Avenida Transnordestina, S/N, Novo Horizonte, Feira de Santana, Bahia 44036-900 Brazil
Email: maferreira@uefs.br

Adrian R. Wadsworth
Affiliation: Department of Mathematics 0112, University of California, San Diego, 9500 Gilman Drive, La Jolla, California 92093-0112
Email: arwadsworth@ucsd.edu

DOI: https://doi.org/10.1090/tran/6363
Received by editor(s): July 20, 2013
Received by editor(s) in revised form: December 31, 2013
Published electronically: June 17, 2015
Additional Notes: Some of the results in this paper are based on the first author’s doctoral dissertation written under the supervision of the second author and Antonio José Engler. The first author was partially supported by FAPESP, Brazil (Grant 06/00157-3) during his graduate studies. This author would like to thank the second author and UCSD for their hospitality during his visit in 2009.
Some of the research for this paper was carried out during the second author’s visit to the University of Campinas, Brazil, during July-August, 2010, which was made possible by a grant from FAPESP, Brazil. The second author would like to thank Professor Antonio José Engler and the first author for their hospitality during that visit.
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society